Connect
MJA
MJA

Ciclesonide-induced bronchospasm: an important but preventable side effect

Payal H Mandaliya, Brendan Kennedy, Peter van Asperen and Paul D Robinson
Med J Aust 2015; 203 (5): 233. || doi: 10.5694/mja15.00014
Published online: 7 September 2015

Despite recent advances in its management, asthma remains a significant ongoing cause of morbidity1 and mortality2 in Australia. Ciclesonide, a newer inhaled corticosteroid, offers exciting potential to improve both asthma control and longer-term outcomes. This is because of its improved safety profile relative to other asthma medications, and the potential for improved adherence to treatment, given its proven efficacy as a once-daily medication.3 It is administered as a prodrug, activated within the lungs, and has lower oral bioavailability and extensive first-pass metabolism which reduces its systemic side effect profile.4 In Australia, ciclesonide is now available on the Pharmaceutical Benefits Scheme for use in children from the age of 6 years. Despite increasing use of this drug, side effects are infrequently reported.

  • Payal H Mandaliya
  • Brendan Kennedy
  • Peter van Asperen
  • Paul D Robinson

  • 1 Children's Hospital at Westmead, Sydney, NSW
  • 2 University of Sydney, Sydney, NSW


Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.